Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 145, NWS Wichita, KS

June 21, 1998Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 6:31 AM CDT for Harvey County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 6:31 AM CDT (11:31 UTC)
Expired
Jun 21, 1998, 7:35 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:03 AM CDTThunderstorm Wind 52Newton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4942 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
13.7
Supercell composite
52.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 211131 RRA
SVRICT
KSC079-211235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
631 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 735 AM CDT
 
* AT 630 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  NORTHEAST OF HUTCHINSON OR 10 MILES NORTHWEST OF HESSTON...MOVING
  TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HESSTON
  BURRTON
  NEWTON

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


MRU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 3:00 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT SUN JUN 21 1998

SHORT TERM:
TSTMS FIRED ALG STNRY FNT XTNDG FM NW MO=>SE KS=>ACRS NRN OK=>NRN TX
PNHDL @ 05Z. FNT TO RMN STNRY THRUT 1ST PD & W/ PRSTNT CNVG ALG FNTL
BNDRY & ABNDT MSTR TO PLAY W/ TSTMS TO PRST INTO MRNG ACRS SC & SE
SXNS. PER FNTL PSNG W/ EMPLOY AN UNORTHODOX ZN CONFIGN BRKG OFF OK
BDR COUNTIES ACRS BOTH SC & SE AND 2ND TIER SE KS COUNTIES (EK..WL &
NO) INTO ONE ZN. AS SUCH HIGHEST POPS TO BE FOUND HERE (ABT 40-60%).
IN ALL PROBABILITY WL PUT SE SXN @ HIGHER END OF POP SPECTRUM WHERE
MSTR GTR. W/ SLO MVMT TSTMS TO PRODUCE +SHRA W/ COPIOUS RAINFALLS A
GOOD BET @ SOME LOCALES. WL EMPLOY SUCH WORDING IN C & SC ZNS. FFGS
RUNNING HIGH SO WL NOT ISSUE FFA @ THIS JUNCTURE. FNTS PRESENCE TO
MAKE TEMP FCSTG INTERESTING. YDA THE MERCURY SOARED TO NR 110F AT
ABT 5 LOCATIONS ACRS SC KS (MY SIDEKICK ON THE MESO SIDE ATTRIBUTES
THIS TO A HEAT BURST THAT JUST HAPPENED TO LAST ALL AFTERNOON. I
AGREE). GUID MAXS ARE FRLY CLOSE & WONT DEV FROM THEM.

LONG TERM:
STNRY FNT RMNG DRAPED ALG/NR KS/OK BDR TO ALLOW FOR INCRD LWR-LVL
MSTR POOLING THAT WL RCH FRTHR N INTO C SXN. W/ STNRY FNT XTNDG NW
INTO HI PLNS CNVG TO INCR W OF CWA LTR THIS AFTN & H7-H5 SHRTWV VEN-
TURING INTO THE NEIGHBORHOOD INDUCING INCRD UVM TSTMS TO DVLP ACRS C
SXN AS WELL. HENCE 40% POP WARRANTED THIS SXN TNGT W/ 40-60& CONTD
ACRS SC & SE SXNS. LTL DIFF IN GUID MINS & GENLY FLWD. NGM TRIES TO
LIFT FNT SLOLY N AS WRMFNT TAKING BNDRY TO KS/NEBRASKA BDR BY TMW
EVE W/ ETA FAR MORE HESITENT..STRADLLING FNTL BDNRY NR KS/OK BDR.
GIVEN NRLY ZONAL FLO H7 & ABV AM BIASING TWD ETAS MORE SRLY PSNG OF
FNTL BNDRY TMW. HENCE AM PICTURING INCRD OVR-RUNNING PCPN & TSTMS
CWA-WIDE TMW....SPCLY C SXN. PER COORD W/ TOP THIS MATCHES WELL W/
THEIR GAMEPLAN. PER ABV RSNS AM BIASING TWD MORE CONSERVATIVE FAN
SOLN FOR TMWS MAXS ACRS THE BOARD.
ES

FCSTID = 4
ICT   90  70  94  71 /  40  40  40  10
HUT   90  69  93  71 /  40  40  40  10
EWK   90  70  93  71 /  40  40  40  10
EQA   90  70  93  70 /  40  40  40  10
WLD   91  73  94  70 /  40  60  40  30
RSL   89  67  88  71 /  30  40  40  40
GBD   89  67  89  71 /  30  40  40  40
SLN   89  67  89  71 /  30  40  40  40
MPR   89  67  89  71 /  30  40  40  40
CFV   91  73  94  70 /  40  60  40  30
CNU   91  72  93  70 /  40  60  40  30
K88   90  70  92  70 /  40  40  40  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:46 PM CDTSevere Thunderstorm WarningICTCowley59 min
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningICTSumner43 min
Jun 20, 8:47 PM CDTSevere Thunderstorm WarningICTCowley43 min
Jun 20, 8:49 PM CDTSevere Thunderstorm WarningICTButler46 min
Jun 20, 9:01 PM CDTSevere Thunderstorm WarningICTGreenwood54 min
Jun 20, 9:40 PM CDTSevere Thunderstorm WarningICTWoodson60 min
Jun 20, 9:56 PM CDTSevere Thunderstorm WarningICTGreenwood34 min
Jun 21, 1:08 AM CDTSevere Thunderstorm WarningICTSumner42 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson64 min
Jun 21, 4:51 AM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 21, 5:02 AM CDTSevere Thunderstorm WarningICTButler, Marion63 min
Jun 21, 5:22 AM CDTSevere Thunderstorm WarningICTRice63 min
Jun 21, 5:30 AM CDTSevere Thunderstorm WarningICTEllsworth65 min
Jun 21, 6:00 AM CDTSevere Thunderstorm WarningICTReno60 min
Jun 21, 6:08 AM CDTSevere Thunderstorm WarningICTMcPherson62 min
Jun 21, 6:50 AM CDTSevere Thunderstorm WarningICTMarion60 min
Jun 21, 7:16 AM CDTSevere Thunderstorm WarningICTChase64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.